Alert archive / Montana / Severe Thunderstorm Warnings in 2019

Severe Thunderstorm Warning 39, NWS Great Falls, MT

June 27, 2019Hill County, Montana

NWS Great Falls, MT issued this severe thunderstorm warning at Jun 27, 2019, 4:54 PM MDT for Hill County, Montana. It was in force for 36 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Jun 27, 2019, 4:54 PM MDT (22:54 UTC)
Expired
Jun 27, 2019, 5:30 PM MDT
In force
36 min
Issued by
NWS Great Falls, MT
Area
Storm-based polygon
Hail
1.0 in
Wind
60.0 mph

County Hill County, MT

The radar

The Great Falls radar (KTFX), 188 km from the middle of the area, began a volume at 22:58 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
Jun 27, 1:11 PM MDTSevere Thunderstorm WatchSPC7 hr

The nearest sounding before it

Great_falls, MT (KTFX), launched 12:00Z, 10.9 hours before the alert went out and 161 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Great_falls, MT at 12:00Z on 2019-06-27Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 118 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Great_falls, MT at 12:00Z on 2019-06-27The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -6 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
118 J/kg
Mixed-layer CIN
-297 J/kg
Mixed-layer LCL
1005 m above ground
0-6 km bulk shear
43 kt
0-1 km storm-relative helicity
-6 m²/s²
0-3 km storm-relative helicity
74 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

481 
WUUS55 KTFX 272254
SVRTFX
MTC041-272330-
/O.NEW.KTFX.SV.W.0039.190627T2254Z-190627T2330Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service Great Falls MT
454 PM MDT Thu Jun 27 2019

The National Weather Service in Great Falls has issued a

* Severe Thunderstorm Warning for...
  North central Hill County in north central Montana...

* Until 530 PM MDT.

* At 454 PM MDT, a severe thunderstorm was located 20 miles north of
  Beaver Creek, or 23 miles northwest of Havre, moving north at 15
  mph.

  HAZARD...60 mph wind gusts and quarter size hail.

  SOURCE...Radar indicated.

  IMPACT...Hail damage to vehicles is expected. Expect wind damage 
           to roofs, siding, and trees.

* This severe thunderstorm will remain over mainly rural areas of
  north central Hill County.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

&&

LAT...LON 4873 10985 4876 11012 4900 11014 4900 10974
TIME...MOT...LOC 2254Z 186DEG 13KT 4882 10998 

HAIL...1.00IN
WIND...60MPH
 
$$

Moldan
1 follow-up statement
125 
WWUS55 KTFX 272317
SVSTFX

Severe Weather Statement
National Weather Service Great Falls MT
517 PM MDT Thu Jun 27 2019

MTC041-272330-
/O.CON.KTFX.SV.W.0039.000000T0000Z-190627T2330Z/
Hill MT-
517 PM MDT Thu Jun 27 2019

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 530 PM MDT
FOR NORTH CENTRAL HILL COUNTY...

At 517 PM MDT, a severe thunderstorm was located 25 miles north of
Beaver Creek, or 28 miles northwest of Havre, moving north at 15 mph.

HAZARD...60 mph wind gusts and quarter size hail.

SOURCE...Radar indicated.

IMPACT...Hail damage to vehicles is expected. Expect wind damage to 
         roofs, siding, and trees.

This severe thunderstorm will remain over mainly rural areas of north
central Hill County.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

&&

LAT...LON 4885 10980 4886 11002 4900 11009 4900 10974
TIME...MOT...LOC 2317Z 186DEG 13KT 4890 10997 

HAIL...1.00IN
WIND...60MPH
 
$$

Moldan

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Great Falls, MT wrote its last area forecast discussion before this severe thunderstorm warning went out at Jun 27, 2:52 PM MDT, 2 hours 2 minutes earlier.

Area forecast discussion, Jun 27, 2:52 PM MDT, 2 hours 2 minutes before
Area Forecast Discussion
National Weather Service Great Falls MT
252 PM MDT Thu Jun 27 2019

.SYNOPSIS...

A line of showers and thunderstorms has developed just east of
the Southern Rocky Mountain Front and moving toward the northeast.
Some of these storms have the potential to produce large hail and
damaging winds. This activity should diminish or move out of the
area by midnight. After today, isolated to scattered showers and
thunderstorms are possible through the middle of next week. In
addition, a few more severe storms may occur on Friday in our
eastern zones. Temperatures should be near or slightly below-
normal over the next seven days.

&&

.DISCUSSION...

Remainder of today and tonight...A line of showers
and thunderstorms has developed east of the Southern Rocky
Mountain front and is moving in a southwest to northeast
direction. These storms are moving into a moist environment with
good jet dynamics, wind shear, and instability. As a result, a
severe thunderstorm watch has been issued for the entire CWA with
the exception of Beaverhead, Gallatin, Glacier, and Madison
Counties. The primary thunderstorm threat will be severe hail up
to the size of quarters or larger and wind gusts up to 60 to 80
mph. Heavy downpours of rain are also expected, which could cause
some localized flooding. This activity is expected to start
diminishing and moving out of the area around 4Z but some isolated
showers and storms will continue to linger thereafter. rcg

Friday through next Wednesday...Latest deterministic and ensemble
model guidance is in rather good agreement during this period. Thus,
southwesterly flow aloft and embedded shortwave disturbances should
continue to affect our CWA as the longwave trough axis remains to
our west and the longwave high pressure ridge remains essentially
anchored to our east. Isolated to scattered showers and
thunderstorms are possible daily, especially during the afternoon
and evening hours. In addition, a few severe thunderstorms may
affect eastern portions of the CWA Friday afternoon and early
evening, when moderate instability and strong vertical wind shear
may exist. Temperatures should remain near or slightly below-normal.
- Jaszka

&&

.AVIATION...
Updated 1130 AM MDT Thu Jun 27 2019 (18Z/27 TAF issuance)

Outside of any shower/thunderstorm activity and lingering low clouds
over KGTF and KCTB, mostly VFR conditions are expected for the next
24-hours. Disturbances embedded within the southwesterly flow aloft
along with other dynamics will produce scattered to numerous showers
and thunderstorms generally between 20Z/Thu and 04Z/Fri, while
isolated lighter showers and thunderstorms are possible before and
after that period. Note that Periods of MVFR/IFR may accompany any
shower or storm. Some thunderstorms are still expected to become
severe this afternoon and early evening, especially in central and
north-central MT. Quarter-size or larger hail and erratic surface
gusts of 50 to 70 knots are the primary severe threats, along with
the potential for heavy downpours. Regional surface winds remain
light outside outflow (i.e. precip-cooled air emanating from any
shower or storm). Lastly, patchy fog may redevelop tonight over the
the North-Central terminals again late tonight along with localized
MVFR/IFR.

&&

.PRELIMINARY POINT TEMPS/POPS...
GTF  49  74  50  76 /  70  20  30  10
CTB  44  71  45  73 /  60  20  20  10
HLN  49  77  50  80 /  50  30  30  20
BZN  47  78  47  79 /  20  20  30  10
WEY  37  73  40  73 /   0  10  10   0
DLN  45  73  46  75 /  10  10  10  10
HVR  50  76  52  77 /  90  20  50  20
LWT  47  74  49  72 /  50  50  60  50

&&

.TFX WATCHES/WARNINGS/ADVISORIES...
None.
&&

http://www.weather.gov/greatfalls

In the hours before

Special weather statement, Jun 27, 4:31 PM MDT, 23 minutes before
Special Weather Statement
National Weather Service Great Falls MT
431 PM MDT Thu Jun 27 2019

MTZ011-013-044-045-272245-
Chouteau MT-Liberty MT-Hill MT-Toole MT-
431 PM MDT Thu Jun 27 2019

...SIGNIFICANT WEATHER ADVISORY FOR SOUTHEASTERN LIBERTY...
SOUTHEASTERN TOOLE...SOUTHWESTERN HILL AND NORTHWESTERN CHOUTEAU
COUNTIES UNTIL 445 PM MDT...

At 431 PM MDT, Doppler radar was tracking strong thunderstorms along
a line extending from 6 miles northeast of The Knees to 22 miles
northwest of Fort Benton. Movement was northeast at 40 mph.

Half inch hail and wind gusts of 50 to 55 mph will be possible with
these storms.

Locations impacted include...
Tiber Dam.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

These storms may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.

&&

A Severe Thunderstorm Watch remains in effect until 800 PM MDT for
north central Montana.

LAT...LON 4845 11119 4826 11059 4795 11095 4808 11136
TIME...MOT...LOC 2231Z 207DEG 33KT 4810 11123 4804 11102

Moldan
Special weather statement, Jun 27, 4:34 PM MDT, 20 minutes before
Special Weather Statement
National Weather Service Great Falls MT
434 PM MDT Thu Jun 27 2019

MTZ050-272300-
Judith Basin-
434 PM MDT Thu Jun 27 2019

...A STRONG THUNDERSTORM WILL AFFECT CENTRAL JUDITH BASIN COUNTY...

At 434 PM MDT, a strong thunderstorm was located 15 miles south of
Stanford, moving northeast at 35 mph.

Winds in excess of 40 mph and penny size hail are possible with this
storm.

Locations impacted include...
Sapphire Village, Windham, Utica, Moccasin and Benchland.

This includes Highway 200 between mile markers 38 and 58.

Torrential rainfall is also occurring with this storm, and may cause
localized flooding. Do not drive your vehicle through flooded
roadways.

This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.

LAT...LON 4682 11033 4696 11049 4724 11006 4703 10982
TIME...MOT...LOC 2234Z 232DEG 29KT 4694 11033

SC
Special weather statement, Jun 27, 4:36 PM MDT, 18 minutes before
Special Weather Statement
National Weather Service Great Falls MT
436 PM MDT Thu Jun 27 2019

MTZ050-054-272300-
Judith Basin-Meagher-
436 PM MDT Thu Jun 27 2019

...A STRONG THUNDERSTORM WILL AFFECT SOUTHWESTERN JUDITH BASIN AND
EAST CENTRAL MEAGHER COUNTIES...

At 436 PM MDT, a strong thunderstorm was located 20 miles northeast
of White Sulphur Springs, moving northeast at 35 mph.

Winds in excess of 40 mph and half inch hail are possible with this
storm.

Locations impacted include...
Sapphire Village.

Torrential rainfall is also occurring with this storm, and may cause
localized flooding. Do not drive your vehicle through flooded
roadways.

This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.

LAT...LON 4660 11056 4674 11072 4703 11028 4681 11004
TIME...MOT...LOC 2236Z 232DEG 29KT 4672 11056

SC
Local storm report, Jun 27, 4:43 PM MDT, 11 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GREAT FALLS MT
443 PM MDT THU JUN 27 2019

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0430 PM     FLASH FLOOD      1 WSW GREAT FALLS       47.50N 111.31W
06/27/2019                   CASCADE            MT   FIRE DEPT/RESCUE

            LANDSLIDE ON RIVER DRIVE.

&&

MLS
Local storm report, Jun 27, 4:52 PM MDT, 2 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GREAT FALLS MT
452 PM MDT THU JUN 27 2019

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0415 PM     TSTM WND GST     BELT                    47.39N 110.93W
06/27/2019  E70 MPH          CASCADE            MT   TRAINED SPOTTER

            WIND GUST ESTIMATED TO BE AT LEAST 70 MPH.
            POWER OUTAGE. KNOCKED OVER TREES ONTO HOUSES
            ON 4TH AVENUE SOUTH.

&&

SAC
Local storm report, Jun 27, 4:53 PM MDT, 1 minute before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GREAT FALLS MT
453 PM MDT THU JUN 27 2019

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0415 PM     TSTM WND DMG     BELT                    47.39N 110.93W
06/27/2019                   CASCADE            MT   TRAINED SPOTTER

            WIND GUST ESTIMATED TO BE AT LEAST 70 MPH.
            POWER OUTAGE. KNOCKED OVER TREES ONTO HOUSES
            ON 4TH AVENUE SOUTH.

&&

SAC

The office that day

Everything else NWS Great Falls, MT issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jun 26, 6:04 PM MDTSpecial Weather StatementTFXJudith Basin26 min
Jun 26, 6:11 PM MDTSpecial Weather StatementTFXLewis and Clark34 min
Jun 26, 6:15 PM MDTSpecial Weather StatementTFXCascade30 min
Jun 26, 6:20 PM MDTSevere Thunderstorm WarningTFXFergus, Judith Basin25 min
Jun 26, 6:25 PM MDTSpecial Weather StatementTFX35 min
Jun 26, 6:32 PM MDTSevere Thunderstorm WarningTFXCascade, Meagher28 min
Jun 26, 6:47 PM MDTSpecial Weather StatementTFXLewis and Clark28 min
Jun 26, 6:52 PM MDTSpecial Weather StatementTFXFergus38 min
Jun 26, 6:56 PM MDTSevere Thunderstorm WarningTFXCascade34 min
Jun 26, 7:15 PM MDTSpecial Weather StatementTFXMadison30 min
Jun 26, 7:16 PM MDTSevere Thunderstorm WarningTFXCascade, Chouteau, Judith Basin18 min
Jun 26, 7:27 PM MDTSpecial Weather StatementTFXMadison33 min
Jun 26, 7:39 PM MDTSpecial Weather StatementTFXCascade36 min
Jun 26, 7:59 PM MDTSpecial Weather StatementTFXFergus31 min
Jun 26, 8:12 PM MDTSpecial Weather StatementTFXChouteau33 min
Jun 26, 8:26 PM MDTSpecial Weather StatementTFXChouteau34 min
Jun 26, 8:31 PM MDTSpecial Weather StatementTFXBlaine29 min
Jun 26, 8:34 PM MDTSpecial Weather StatementTFXPetroleum26 min
Jun 26, 8:52 PM MDTSpecial Weather StatementTFXChouteau23 min
Jun 26, 8:56 PM MDTSpecial Weather StatementTFXHill34 min
Jun 26, 9:16 PM MDTSpecial Weather StatementTFXBlaine29 min
Jun 26, 9:54 PM MDTSpecial Weather StatementTFXTeton36 min
Jun 27, 6:57 AM MDTSpecial Weather StatementTFXGlacier33 min
Jun 27, 1:21 PM MDTSevere Thunderstorm WarningTFXJefferson24 min
Jun 27, 1:33 PM MDTSpecial Weather StatementTFXDeer Lodge27 min
Jun 27, 1:41 PM MDTSpecial Weather StatementTFXLewis and Clark19 min
Jun 27, 1:45 PM MDTSevere Thunderstorm WarningTFXJefferson, Lewis and Clark30 min
Jun 27, 2:16 PM MDTSpecial Weather StatementTFXLewis and Clark, Teton14 min
Jun 27, 2:17 PM MDTSpecial Weather StatementTFXSilver Bow13 min
Jun 27, 2:27 PM MDTSevere Thunderstorm WarningTFXBroadwater, Jefferson, Lewis and Clark33 min
Jun 27, 2:31 PM MDTSevere Thunderstorm WarningTFXBroadwater, Jefferson29 min
Jun 27, 2:33 PM MDTSpecial Weather StatementTFXSilver Bow42 min
Jun 27, 2:43 PM MDTSpecial Weather StatementTFXLewis and Clark17 min
Jun 27, 2:57 PM MDTSevere Thunderstorm WarningTFXBroadwater, Jefferson20 min
Jun 27, 3:01 PM MDTSpecial Weather StatementTFXCascade14 min
Jun 27, 3:17 PM MDTSevere Thunderstorm WarningTFXCascade, Meagher28 min
Jun 27, 3:35 PM MDTSpecial Weather StatementTFXCascade25 min
Jun 27, 3:45 PM MDTSevere Thunderstorm WarningTFXCascade, Judith Basin, Meagher28 min
Jun 27, 3:48 PM MDTSevere Thunderstorm WarningTFXCascade, Judith Basin, Meagher27 min
Jun 27, 3:51 PM MDTSpecial Weather StatementTFXCascade24 min
Jun 27, 4:06 PM MDTSevere Thunderstorm WarningTFXCascade24 min
Jun 27, 4:06 PM MDTSevere Thunderstorm WarningTFXCascade, Meagher10 min
Jun 27, 4:10 PM MDTSpecial Weather StatementTFXLiberty35 min
Jun 27, 4:10 PM MDTSevere Thunderstorm WarningTFXCascade, Chouteau, Judith Basin50 min
Jun 27, 4:13 PM MDTFlash Flood WarningTFXCascade2 hr
Jun 27, 4:20 PM MDTSpecial Weather StatementTFXHill40 min
Jun 27, 4:26 PM MDTSevere Thunderstorm WarningTFXCascade, Chouteau34 min
Jun 27, 4:27 PM MDTFlash Flood WatchTFX5 hr
Jun 27, 4:30 PM MDTSpecial Weather StatementTFXLiberty30 min
Jun 27, 4:31 PM MDTSpecial Weather StatementTFXLiberty14 min
Jun 27, 4:34 PM MDTSpecial Weather StatementTFXJudith Basin26 min
Jun 27, 4:36 PM MDTSpecial Weather StatementTFXJudith Basin24 min
Jun 27, 4:49 PM MDTSevere Thunderstorm WarningTFXChouteau, Fergus, Judith Basin26 min
Jun 27, 5:08 PM MDTTornado WarningTFXFergus, Judith Basin37 min
Jun 27, 5:10 PM MDTSevere Thunderstorm WarningTFXChouteau, Fergus, Hill, Judith Basin35 min
Jun 27, 5:12 PM MDTSpecial Weather StatementTFXWheatland33 min
Jun 27, 5:14 PM MDTSpecial Weather StatementTFXHill31 min
Jun 27, 5:16 PM MDTSpecial Weather StatementTFXLiberty29 min
Jun 27, 5:40 PM MDTSevere Thunderstorm WarningTFXBlaine, Chouteau, Fergus, Hill35 min
Jun 27, 5:40 PM MDTTornado WarningTFXFergus35 min
Jun 27, 5:42 PM MDTTornado WarningTFXBlaine, Chouteau, Fergus21 min
Jun 27, 5:43 PM MDTSevere Thunderstorm WarningTFXFergus, Judith Basin32 min
Jun 27, 5:48 PM MDTSevere Thunderstorm WarningTFXFergus, Judith Basin27 min
Jun 27, 5:56 PM MDTSpecial Weather StatementTFXHill19 min

Nearby

Severe Thunderstorm Warnings in Montana, 2019Every severe thunderstorm warning in 2019

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.